Tornadoes · United States · Iowa · 2007

EF0 tornado, Rock Vly, Iowa, September 30, 2007

This EF0 tornado ran 0.1 miles across Sioux County on September 30, 2007, touching down at 4:27 PM CDT and reaching 50 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
September 30, 2007
Touchdown
4:27 PM CDT (21:27 UTC)
Path length
0.1 miles (0.2 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
County
Sioux County
Touchdown point
43.149, -96.370
Lift-off point
43.149, -96.370
Record number
0709301527-01

What the Weather Service recorded

Thunderstorms produced large hail, damaging winds, flash flooding, and one reported tornado in northwest Iowa during the late afternoon of September 30th.

A brief tornado caused no reported damage.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

23 minutes of warning. NWS FSD issued a tornado warning for this county at 21:04 UTC, 23 minutes before the tornado touched down, in force until 21:45 UTC.

The county was under a tornado watch, issued at 18:05 UTC and running to 01:00 UTC.

Issued (UTC)ExpiredProductOffice
18:05 UTC01:00 UTCTornado WatchFSD
21:04 UTC21:45 UTCTornado WarningFSD
21:41 UTC22:21 UTCSevere Thunderstorm WarningFSD

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 19:52 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the tornado touched down at Sep 30, 2:25 PM CDT, 2 hours 2 minutes earlier.

Area forecast discussion, Sep 30, 2:25 PM CDT, 2 hours 2 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
225 PM CDT SUN SEP 30 2007

.DISCUSSION...
FOR THE REST OF THIS AFTERNOON AND EARLY EVENING...WILL BE
WATCHING FOR POSSIBLE SEVERE THUNDERSTORMS. CURRENTLY...STORMS
REMAINING ELEVATED AND MULTICELLULAR AND LOW CENTROID...NOT MUCH OF
A CONCERN. HOWEVER A BETTER CHANCE OF SEVERE WEATHER MAY BE INTO NW
IA WHERE SUNSHINE THIS AFTERNOON IS QUICKLY DESTABILIZING THE BNDRY
LAYER. IF STRATO CU FILLS IN...IT WILL BE TOUGH TO PRODUCE SEVERE
STORMS...BUT IF INDIVIDUAL CELLS CAN POP FREE OF STRATUS...THERE IS
A GOOD CHANCE FOR LARGE HAIL...DAMAGING WINDS...AND TORNADOES.

UPPER WAVE RESPONSIBLE FOR TODAYS WEATHER QUICKLY SHIFTS EAST THIS
EVENING TAKING THE CHANCES OF PRECIPITATION WITH IT. CLEAR SKIES
OVER WRN SD UNDER STRONG SUBSIDENCE BEHIND THE WAVE WILL SHIFT EAST
ACROSS THE CWA THIS EVENING AND OVERNIGHT. A NICE DAY TOMORROW WITH
CLEAR SKIES UNDER THE INFLUENCE OF HIGH PRESSURE...ALTHOUGH WILL
BECOME A BIT BREEZY IN THE WEST DURING THE AFTERNOON AS PRESSURE
GRADIENT INCREASES.

STILL EXPECTING THE NEXT STRONG UPPER WAVE THAT IS CURRENTLY
CRASHING ON TO THE NW PAC COAST TO MOVE EAST OVER THE AREA ON TUE.
OVERRUNNING SHOWERS AND THUNDERSTORMS ARE A GOOD POSSIBILITY AFTER
MIDNIGHT AS A WARM FRONT PUSHES N AHEAD OF THE UPPER LOW MON NIGHT.
SEVERE STORMS ARE NOT OUT OF THE QUESTION GIVEN STEEP LAPSE RATES
AND MARGINAL SHEAR. MODEL TRENDS HAVE BEEN QUICKER WITH THE PASSAGE
OF THIS SYSTEM...BUT ERN PORTIONS OF THE CWA A GOOD BET FOR
THUNDERSTORMS TUE AFT...THEN RAPIDLY CLEARING BY EARLY EVENING.

IN THE EXTENDED MODELS HAVING A DIFFICULT TIME PINNING DOWN TIMING
AND PLACEMENT OF WEATHER SYSTEMS...AS UPPER WAVE PATTERN TRANSITIONS
FROM ZONAL FLOW MID WEEK TO ZONAL FLOW TOWARDS THE END OF THE
WEEK...WITH UPPER TROF DIGGING ACROSS THE WRN CONUS. MAINLY LOOKS
DRY WED THRU SAT...BUT THERE IS A GOOD CHANCE FOR SRN STREAM S/WV AT
SOME POINT AHEAD OF THE UPPER TROF. GFS HAS ACCELERATED EWRD
PROGRESSION OF UPPER TROF AND COLD FRONT THIS COMING WEEKEND BY
ABOUT A FULL DAY. ECMWF AND CANADIAN STILL A BIT SLOWER...THEREFORE
RELUCTANT TO MAKE LARGE CHANGES SO FAR OUT IN THE FORECAST PERIOD.
KEPT EXTENDED FORECAST CLOSE TO HPC GUIDANCE.

&&

.AVIATION...
THUNDERSTORMS LIKELY THIS AFTERNOON AT FSD AND SUX BUT ENDING BY
EARLY THIS EVENING. ALSO WILL SEE MVFR CEILINGS AT SUX AND FSD
THROUGH MUCH OF THE EVENING...BUT THEN CLEARING SKIES AND DECREASING
WINDS INTO THE OVERNIGHT HOURS AS AN UPPER LEVEL LOW MOVES EAST OUT
OF THE AREA. HIGH PRESSURE AND CLEAR SKIES FOR MONDAY.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...

SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

LIEBL
Hazardous weather outlook, Sep 30, 9:45 AM CDT, 6 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
945 AM CDT SUN SEP 30 2007

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-011200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
945 AM CDT SUN SEP 30 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER PORTIONS OF
NORTHWEST IOWA THROUGH THE AFTERNOON. ADDITIONAL THUNDERSTORMS
ARE EXPECTED TO DEVELOP THIS AFTERNOON...MAINLY EAST OF THE JAMES
RIVER. SOME STORMS COULD BECOME SEVERE THIS AFTERNOON ACROSS
NORTHWEST IOWA BETWEEN NOON AND 6 PM. THE MAIN SEVERE THREAT WILL
BE QUARTER SIZE HAIL AND WIND GUSTS TO 60 MPH.	ISOLATED BRIEF
TORNADOES WILL ALSO BE POSSIBLE OVER NORTHWEST IOWA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS WILL BE POSSIBLE LATE MONDAY NIGHT AND TUESDAY AS
ANOTHER COLD FRONT MOVES EAST ACROSS THE AREA. ISOLATED STORMS
COULD BE SEVERE...MAINLY EAST OF THE JAMES RIVER VALLEY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE BETWEEN NOON AND 6 PM ACROSS
NORTHWEST IOWA.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Sep 30, 3:06 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
306 PM CDT SUN SEP 30 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             MADISON                 44.01N 97.11W
09/30/2007  E0.75 INCH       LAKE               SD   TRAINED SPOTTER

&&

BT
Local storm report, Sep 30, 3:34 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
334 PM CDT SUN SEP 30 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0327 PM     HAIL             9 N COLMAN              44.12N 96.82W
09/30/2007  E0.75 INCH       MOODY              SD   TRAINED SPOTTER

&&

BT
Local storm report, Sep 30, 3:38 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
338 PM CDT SUN SEP 30 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             MECKLING                42.84N 97.07W
09/30/2007  E1.00 INCH       CLAY               SD   TRAINED SPOTTER

            HAIL THE SIZE OF QUARTERS

&&

LIEBL
Local storm report, Sep 30, 4:07 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
407 PM CDT SUN SEP 30 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0353 PM     HAIL             10 N FLANDREAU          44.19N 96.60W
09/30/2007  E0.88 INCH       MOODY              SD   TRAINED SPOTTER

            PEA TO NICKEL SIZED HAIL AT COVERING THE GROUND ON
            HIGHWAY 13 AT BROOKINGS MOODY COUNTY LINE

0353 PM     HAIL             11 N FLANDREAU          44.21N 96.60W
09/30/2007  E0.88 INCH       BROOKINGS          SD   TRAINED SPOTTER

            PEA TO NICKEL SIZED HAIL COVERING THE GROUND ALONG
            HIGHWAY 13

0340 PM     HAIL             5 N MECKLING            42.91N 97.07W
09/30/2007  E0.75 INCH       CLAY               SD   TRAINED SPOTTER

0350 PM     HAIL             2 NW ALCESTER           43.04N 96.66W
09/30/2007  E1.00 INCH       UNION              SD   PUBLIC

&&

BT

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Omaha, NE (KOAX), 12:00Z

9.5 hours before the tornado, 203 km from the path. September 30, 2007.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2007-09-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -83747, lifted condensation level 1296 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Omaha, NE at 12:00Z on 2007-09-30The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 450 square meters per square second, 0 to 6 km bulk shear 54 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-83747 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
1296 m above ground
0-6 km bulk shear
54 kt
0-1 km bulk shear
53 kt
0-1 km storm-relative helicity
450 m²/s²
0-3 km storm-relative helicity
472 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.0 K/km

Open this sounding in Storm Lab

Omaha, NE (KOAX), 00:00Z

2.5 hours after it, 203 km from the path. October 1, 2007.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2007-10-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 2 joules per kilogram, CIN -49, lifted condensation level 699 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Omaha, NE at 00:00Z on 2007-10-01The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 18 square meters per square second, 0 to 6 km bulk shear 23 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-49 J/kg
Surface CAPE
6 J/kg
Mixed-layer LCL
699 m above ground
0-6 km bulk shear
23 kt
0-1 km bulk shear
7 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
5.7 K/km

Open this sounding in Storm Lab

The surface observations

Orange City (ORC), 31 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
19:35 UTC71.660.8170° 5 kt1007.8
19:55 UTC71.660.8200° 4 kt1008.1HZ
20:15 UTC73.460.80° 0 kt1008.1
20:35 UTC73.460.890° 4 kt1007.5
20:55 UTC73.460.8110° 3 kt1007.5
21:15 UTC73.460.880° 3 kt1007.1
21:35 UTC73.462.660° 5 kt1006.8
21:55 UTC73.460.830° 6 kt1006.4
22:15 UTC6860.8340° 18 kt261006.8
22:35 UTC62.65910° 21 kt271007.5
22:55 UTC60.857.210° 22 kt281007.1
23:15 UTC5957.2350° 11 kt211008.8-RA

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Sioux Falls radar (KFSD), 57 km away, was scanning. The volume nearest the touchdown began at 21:26 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
21:20 UTCHAIL 16 Wsw Rock ValleySioux, IATORRENTIAL RAINS WITH WATER IN BASEMENT
21:24 UTCHAIL 0.756 W Rock ValleySioux, IA
21:27 UTCTORNADO5 Sw Rock ValleySioux, IA
21:30 UTCHAIL 1.755 Sw Rock ValleySioux, IA
21:44 UTCHAIL 1AkronPlymouth, IA
21:50 UTCTSTM WND GST 602 Sw Sioux CenterSioux, IA
22:05 UTCHAIL 0.75AkronPlymouth, IAHAIL COVERED THE GROUND AND STRIPPED TREES BARE
22:10 UTCHAIL 1BrunsvillePlymouth, IA60 MPH WINDS AND TREE LIMBS DOWN.
22:30 UTCFLASH FLOODBrunsvillePlymouth, IA3.05 INCHES OF RAIN
22:30 UTCHAIL 0.754 Sw CraigPlymouth, IAHAIL COVERING THE GROUND
23:08 UTCTSTM WND GST 603 N OyensPlymouth, IA

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2007 tornado in IowaEvery tornado in Iowa since 1950Warnings in force in Iowa nowThe forecast where you are

The other tornadoes of September 30, 2007

5 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
September 306:26 PM CDTEF2Marion, IA21.91,250$4.1 million
September 306:26 PM CDTEF0Sac, IA4.230
September 306:48 PM CDTEF1Poweshiek, IA5.0150$250,000
September 309:05 PM CDTEF0Pike, IL0.130
September 309:15 PM CDTEF0Pike, IL2.0402

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.